Hail, Woodford
- When
- June 4, 3:47 PM CST to 3:48 PM CST
- Where
- Woodford County, 4 mi E of Goodfield
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 40.630, -89.204
A weak cold front triggered scattered strong to severe thunderstorms across central Illinois during the late afternoon and evening of June 4th. In addition, a lake breeze front from Lake Michigan dropped into the area, intensifying storms along and northeast of a Champaign to Paris line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak cold front triggered scattered strong to severe thunderstorms across central Illinois during the late afternoon and evening of June 4th. In addition, a lake breeze front from Lake Michigan dropped into the area, intensifying storms along and northeast of a Champaign to Paris line. Some of the storms produced 50 to 60 mph winds, as well as hail up to the size of golfballs. The most significant damage occurred in Menard County around Sweetwater, when a downburst produced wind gusts of 75 to 85 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 4, 2:02 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TYPO NATIONAL WEATHER SERVICE LINCOLN IL 302 PM CDT SAT JUN 4 2011 .DISCUSSION... ISSUED 302 PM CDT SAT JUN 4 2011 ANOTHER HOT/HUMID DAY UNFOLDING ACROSS CENTRAL ILLINOIS. AN APPROACHING COLD FRONT CURRENTLY EXTENDS FROM NORTHERN ONTARIO INTO THE CENTRAL PLAINS. THIS FRONT WILL SINK INTO THE FORECAST AREA LATER TODAY...REMAINING IN THE VICINITY UNTIL MONDAY. THIS FRONT IS EXPECTED TO BE THE FOCUS FOR PERIODIC SHOWER/STORM CHANCES WHILE IT IS AROUND. ANOTHER FRONT...FOLLOWING A SIMILAR TRACK TO THIS ONE...SHOULD ARRIVE BY THURSDAY/FRIDAY WITH A RENEWED THREAT FOR SHOWERS/STORMS. MAIN FORECAST CONCERNS REVOLVE AROUND PRECIPITATION CHANCES WITH THESE FRONTS AND ANY NOCTURNAL MCS/S...AS WELL AS HOW HOT IT WILL BE FOR THE UPCOMING WEEK. 12Z MODELS CONTINUE TO BE IN SURPRISINGLY GOOD AGREEMENT WITH RESPECT TO MOST FEATURES EXPECTED TO IMPACT FORECAST AREA OVER THE NEXT SEVERAL DAYS. DIFFERENCES PERSIST WITH THE MESOSCALE CONVECTIVE DETAILS...AND THESE INDIVIDUAL DETAILS WILL STILL NEED TO BE FINE TUNED AS THEY BECOME VERY SHORT TERM FORECAST CONCERNS. SHORT TERM...TONIGHT THROUGH MONDAY...VIGOROUS SHORT WAVE OVER THE WESTERN GREAT LAKES/NORTHERN ONTARIO WILL HELP DRIVE A COLD FRONT INTO THE REGION TONIGHT. ONCE THE FRONT ARRIVES...IT WILL TEND TO STALL OUT IN THE VICINITY UNTIL MONDAY AS IT BECOMES MORE PARALLEL TO THE UPPER LEVEL FLOW. THE FRONT WILL SHIFT BACK NORTH AS A WARM FRONT ON MONDAY AS UPPER LEVEL RIDGING STARTS TO BUILD INTO THE AREA. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS AT LEAST NORTHERN PORTIONS OF THE FORECAST AREA BY THIS EVENING AS THE FRONT DRAWS CLOSER. AN 18Z ILX SPECIAL SOUNDING SHOWED THE LOCAL AIRMASS WAS STILL CAPPED...BUT THIS SHOULD BE ABLE TO BE BROKEN AS THE FRONT PUSHES IN. THUNDERSTORM CHANCES SHOULD BE MUCH LOWER AS YOU HEAD SOUTH TOWARD THE I-70 CORRIDOR AS THE FRONT WILL BE ARRIVING AT A LESS FAVORABLE TIME OF DAY...AND THE CAPPING IS MUCH STRONGER AS IS SUGGESTED BY THE MUCH MORE MIXED OUT SURFACE DEW POINTS. MCS DEVELOPMENT IS SUGGESTED BY MANY MODEL SOLUTIONS LATER TONIGHT IN THE VICINITY OF THE MO/IA BORDER AND THIS COMPLEX WOULD TEND TO TRACK SOUTHEAST TOWARD THE FORECAST AREA BY SUNDAY MORNING. OUTFLOW BOUNDARIES FROM THIS COMPLEX AND THE STALLED FRONT SHOULD SERVE AS THE FOCUS FOR DIURNAL SHOWER/STORM DEVELOPMENT AGAIN SUNDAY AFTERNOON/EVENING. SEVERE STORMS ARE POSSIBLE INTO THIS EVENING IN NORTHERN SECTIONS OF THE FORECAST AREA GIVEN CAPE VALUES OF 3-4K J/KG ONCE THE CAP BREAKS...THOUGH SHEAR PROFILES ARE NOT THAT GREAT. ECHO TRAINING ON THE WEST/EAST ORIENTED FRONT ALSO SUGGESTS A HEAVY RAIN THREAT. INSTABILITY IS EXPECTED TO BE SIMILAR SUNDAY AFTERNOON/EVENING... BUT SHEAR PROFILES ARE EXPECTED TO BE STRONGER. THE PRECIPITATION RISK SHOULD TAPER OFF MONDAY AS THE FRONT SHIFTS BACK NORTH OF THE FORECAST AREA...AND HEAT/HUMIDITY RE INTENSIFY. LONG TERM...TUESDAY THROUGH SATURDAY...UPPER/SURFACE RIDGING BUILD SIGNIFICANTLY FOR TUESDAY AND WEDNESDAY. THIS SUPPORTS QUIET WEATHER BUT INCREASINGLY OPPRESSIVE HEAT/HUMIDITY. A STRONG WAVE TOPPING THE RIDGE WILL PUSH ANOTHER SLOW MOVING FRONT INTO THE AREA FOR THURSDAY INTO SATURDAY...PROVIDING ANOTHER PERIOD OF UNSETTLED WEATHER. WELL ABOVE NORMAL HEAT/HUMIDITY WILL PERSIST. BAK && .AVIATION... ISSUED 1237 PM CDT SAT JUN 4 2011 COLD FRONT WILL CONTINUE TO SAG SOUTHWARD INTO NORTH-CENTRAL ILLINOIS THIS AFTERNOON. AHEAD OF THE BOUNDARY...MOSTLY CLEAR SKIES AND W/SW WINDS GUSTING UP TO 20KT WILL PREVAIL AT THE KILX TAF SITES. BASED ON 12Z NAM AND LATEST SATELLITE IMAGERY...THINK THUNDERSTORMS WILL DEVELOP ALONG THE FRONT BETWEEN 22Z AND 01Z AT KPIA...THEN FURTHER SOUTH TO THE I-72 TERMINALS BETWEEN 00Z AND 03Z. ONCE STORMS MOVE FURTHER EAST AND WEAKEN...WINDS WILL VEER TO THE N/NW AND A MID-LEVEL OVERCAST AT AROUND 8000FT WILL PERSIST ACROSS THE AREA FOR THE REMAINDER OF THE NIGHT. GIVEN MOIST AIRMASS AND LIGHT WINDS...PATCHY FOG WILL ALSO BE A POSSIBILITY. CONVECTIVE PICTURE IS A BIT MORE UNCLEAR FOR SUNDAY...AS FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS THE AREA. NAM SUGGESTS A POSSIBLE MCS DEVELOPING ACROSS IOWA/NORTHERN MISSOURI LATE TONIGHT...THEN SLIDING E/SE ACROSS CENTRAL ILLINOIS SUNDAY MORNING. DUE TO UNCERTAINTIES...HAVE HANDLED THIS POTENTIAL WITH A VCTS GROUP AT THIS TIME. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 342 PM CDT SAT JUN 4 2011 ILZ027>031-036>038-040>043-047>053-051100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 342 PM CDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI INTO THE OHIO RIVER VALLEY WILL SERVE AS THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT ON SUNDAY. SEVERE WEATHER WILL BE POSSIBLE...WITH SOME OF THE STORMS POTENTIALLY PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE FRONT WILL REMAIN IN THE VICINITY ON MONDAY...CONTINUING THE CHANCE FOR THUNDERSTORMS. ANOTHER COLD FRONT WILL APPROACH LATER IN THE WEEK...WITH AN INCREASING THREAT FOR THUNDERSTORMS BY THURSDAY. FOR INTERESTS ALONG THE ILLINOIS RIVER BASIN...MINOR TO MODERATE FLOODING WILL CONTINUE FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. ILZ044>046-054>057-061-051100- CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION- 342 PM CDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI INTO THE OHIO RIVER VALLEY WILL SERVE AS THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT ON SUNDAY. SEVERE WEATHER WILL BE POSSIBLE...WITH SOME OF THE STORMS POTENTIALLY PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE FRONT WILL REMAIN IN THE VICINITY ON MONDAY...CONTINUING THE CHANCE FOR THUNDERSTORMS. ANOTHER COLD FRONT WILL APPROACH LATER IN THE WEEK...WITH AN INCREASING THREAT FOR THUNDERSTORMS BY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. ILZ062-063-066>068-071>073-051100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 342 PM CDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI INTO THE OHIO RIVER VALLEY WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT ON SUNDAY. SEVERE WEATHER WILL BE POSSIBLE...WITH SOME OF THE STORMS POTENTIALLY PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE FRONT WILL REMAIN IN THE VICINITY ON MONDAY...CONTINUING THE CHANCE FOR THUNDERSTORMS. ANOTHER COLD FRONT WILL APPROACH LATER IN THE WEEK...WITH AN INCREASING THREAT FOR THUNDERSTORMS BY THURSDAY. FOR INTERESTS ALONG THE WABASH RIVER BASIN...FLOODING WILL CONTINUE FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The Lincoln radar (KILX), 54 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
16 thunderstorm wind, 7 hail. Local standard time, as filed.
Several power poles were blown down in New Holland.
Numerous trees were blown down in Greenview.
Several trees were blown down in Petersburg.
Several trees were blown down.
Downburst thunderstorm winds of 75 to 85 mph produced a path of damage from Sweetwater to approximately 3 miles east of Sweetwater. Numerous trees and tree branches were blown down and several trees were uprooted. In addition, a few homes sustained minor roofing damage, as did several grain bins and farm outbuildings.
Two trees were blown down onto power lines in Lincoln.
A large tree was blown down onto power lines.
Several metal power poles were toppled and high tension power lines were snapped along Old Route 36 between Dawson and Buffalo.
Two trees knocked down power lines in Chestnut.
Power lines were blown down across Illinois Route 54 west of Cornland.
Power lines were blown down south of Kenney.
Numerous trees were blown down in Tilton.
Numerous trees were blown down along Grape Creek Road south of Danville.
Power lines were blown down on Gilbert Street in Danville.
A large tree was blown down across Route 1 south of Georgetown.
Trees and power lines were blown down at the corner of 300N and 1270E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317710, 317711, 317712, 317713, 317718, 317719, 317720, 317721, 317714, 317735, 317722, 317723, 317725, 317726, 317727, 317728, 317734, 317729, 317730, 317731, 317732, 317733, 317716.